Hail, Baltimore
- When
- August 1, 12:48 PM EST
- Where
- Baltimore County, 1.27 mi WNW of Poplar
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.360, -76.470
An upper level trough and its associated energy approached and crossed the region during the late afternoon and evening hours of August 1st. At the surface, a frontal boundary remained stalled across central Virginia and into eastern Maryland.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
An upper level trough and its associated energy approached and crossed the region during the late afternoon and evening hours of August 1st. At the surface, a frontal boundary remained stalled across central Virginia and into eastern Maryland. Temperatures in the 80s to around 90F combined with dew points in the 60s to near 70F and led to the development of moderate instability across the area during the afternoon hours.|Scattered showers and thunderstorms then formed in the afternoon and evening, and some of them became locally severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 1, 9:16 AM EST, 3 hours 32 minutes earlier.
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 1016 AM EDT Thu Aug 1 2019 .SYNOPSIS... A stalled front and upper level trough will remain in our vicinity for the remainder of the week and into the weekend. The front may push southward Sunday and then lift back northward early next week. && .NEAR TERM /THROUGH TONIGHT/... Mostly sunny skies are observed across the region this morning as any lingering fog lifts. Shortwave upper level ridge will cross the area during the early to mid afternoon hours, however a shortwave trough and associated upper level energy will approach the region from West Virginia this evening. At the surface, a frontal boundary will remain stalled across central VA over to eastern Maryland. Temperatures will rise through the 80s to around 90F and that combined with dew points in the 60s to near 70F will lead to the development of between 1000-2000 J/KG MLCAPE by this afternoon. Thus expecting another day of isolated to scattered showers/thunderstorms across the region. Convection likely to be more focused across portions of central/western VA and eastern WV near the Potomac Highlands/Shenandoah Valley this afternoon and evening near the frontal boundary and approaching shortwave trough. A secondary area of focus may also take shape across central/northeastern Maryland where a secondary area of convergence may develop due to northeasterly flow and higher CAPE values will exist due to higher dew points from marine influence. While organized severe/flood activity is not anticipated, an isolated pulse severe storm in addition to an isolated incident of flooding is possible due to higher instability and slow flow aloft. Diurnal convection will diminish this evening. However, with plenty of moisture still available and a weak vort max moving in overnight into early Friday, guidance is suggesting that showers and perhaps embedded thunderstorms could redevelop overnight and early Friday morning, lingering into midday or early afternoon. As with any storms in association with the stalled front, these storms could be slow moving and produce heavy rain. Given the unusual timing and potential for concentrated activity via the upper-level forcing, will need to keep an eye on this for a potential flash flood watch. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... If early morning activity occurs Friday, some additional diurnal activity may also develop later in the day. Lows Thursday night will remain in the 60s, with highs on Friday being cooler thanks to greater cloud cover and chance of precip, with 80s common. Stalled front will remain in place Friday night and Saturday, but may finally drop south of the area later Saturday night. This may finally allow drier and more stable air to push into the region. That said, the trough will remain aloft through Saturday night, which at least as long as the front remains nearby, likely results in scattered to numerous showers and storms. With less of a defined vort max Saturday, coverage may not reach levels which look likely Friday, but still a continued risk of lightning and rain, and a small risk of flooding and severe weather. As the front tries to push south Saturday night, chance of precip appears to decline significantly. Lows both Friday and Saturday nights will be mostly in the 60s, with highs Saturday in the 80s to near 90. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... The synoptic pattern will remain stagnant through the extended forecast period, with a mid-upper level trough along the Appalachians/east coast and a ridge in the Rockies. With a warm and humid airmass in place, this pattern is favorable for scattered to numerous, diurnally-driven showers and thunderstorms. Surface forcing will be lacking, therefore coverage will depend upon the exact placement and orientation of the trough axis and various mesoscale features. Forecast will feature daily shower/thunderstorm chances, although it is unlikely that any one day will be rainy from start to finish. && .AVIATION /14Z THURSDAY THROUGH MONDAY/... Mainly VFR at the terminals expected through Saturday night, with intervals of reduced cigs/vis in any showers/storms, and afterwards any rain that falls due to fog development. Best odds of showers/storms are this afternoon/evening, late tonight into Friday morning, and Saturday afternoon, but they could occur at nearly any time. Local/brief flight restrictions possible Sun-Mon in mainly diurnal showers/thunderstorm. && .MARINE... Sub-SCA winds through Saturday night as a front remains over the region. Main concern will be thunderstorms, primarily in the afternoon and evening hours, which could produce gusty winds and require special marine warnings. With a light gradient, winds expected to be 10 kt or less. However, scattered showers/thunderstorms may contain locally gusty winds. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...RCM NEAR TERM...MM/RCM SHORT TERM...RCM LONG TERM...HTS AVIATION...MM/RCM/HTS MARINE...MM/RCM/HTS
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 119 PM EDT Thu Aug 1 2019 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-021000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 119 PM EDT Thu Aug 1 2019 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight Thunderstorms may produce heavy rainfall which may result in isolated instances of flooding this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms may produce heavy rainfall which may result in isolated instances of flooding Friday and Saturday. The highest risk is south of the US 50 corridor. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-021000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 119 PM EDT Thu Aug 1 2019 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight Thunderstorms may produce heavy rainfall which may result in isolated instances of flooding this afternoon and tonight. The highest risk is south of the US 50 corridor. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms may produce heavy rainfall which may result in isolated instances of flooding Friday and Saturday. The highest risk is south of the US 50 corridor. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Sterling radar (KLWX), 98 km away, was scanning. The volume nearest the first event began at 17:49 UTC.
8 thunderstorm wind, 5 hail. Local standard time, as filed.
A tree was blown down onto a house in the 100 block of Ralph Road.
Hail up to the size of golf balls (1.75) was reported off of Furnace Branch Road in Glen Burnie.
A tree was blown down onto a car partially blocking Rita Drive.
Quarter sized hail (1.0) was reported near Glen Burnie.
Quarter-sized hail (1.0) was reported in Severn.
A tree was blown down near the intersection of MD-136 Calvary Road and Schucks Road.
A tree was blown down in the 700 block of MD-136 Priestford Road.
Half dollar sized hail (1.25) was reported near Hughesville.
Multiple trees were blown down in the Bryantown and Hughesville area.
Four large trees and numerous tree limbs were blown down in the area of Bach Drive in Charlotte Hail.
Trees were blown down on wires near Mechanicsville.
Six inch diameter tree limbs were blown down at a residence near Hughesville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2019Every state in 2019This day in weather historyWarnings in Maryland, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849316, 849324, 849318, 849327, 849319, 849320, 849329, 849331, 849321, 849333, 849334, 849336, 849337.